Flood, Winnebago
- When
- June 10, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Winnebago County, 1.5 mi SSE of Roscoe to 2 mi N of Roscoe
- Cause
- Heavy Rain
- Property damage
- $6.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.400, -89.009
Area streams were already running above normal due to heavy runoff from a wet winter and spring. Additional heavy rain in June cause moderate to major flooding of rivers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Area streams were already running above normal due to heavy runoff from a wet winter and spring. Additional heavy rain in June cause moderate to major flooding of rivers. June rainfall amounts included 8.87 inches at Shirland, 6.16 inches in Roscoe, and 6.27 inches at Rockford. Even heavier rain, in excess of 10 inches, fell in southern Wisconsin. By June 10 the Rock River at Rockton reached moderate flood stage of 11 feet. It crested at 14.72 feet on the 18th. This was the second highest crest on record. Downstream the river crested at 14.23 feet at Latham Park. The moderate to major flooding continued through the end of June and into July. The Pecotonica River at Shirland reached moderate flood levels of 15 feet on June 16 and subsided below that level on the 18th. The hardest hit area was along the Rock River from Roscoe through Machesney Park and Loves Park, where many homes and garages were inundated with flood water. There were 35 homes impacted in the Edgemeer subdivision in Roscoe Township and about a dozen homes in Loves Park. The hardest hit area was Machesney Park where 600 homes had major damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 10, 5:40 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 640 AM CDT TUE JUN 10 2008 .DISCUSSION... 250 AM...MAIN CONCERN THIS MORNING IS A VIGOROUS SHORTWAVE MOVING ACROSS EASTERN IOWA. CONVECTION HAS BEEN ONGOING FOR SEVERAL HRS AND MODELS HAVE NOT HANDLED THIS WELL. SOUNDINGS AND OBSERVATIONS SUGGEST THIS ACTIVITY IS RATHER HIGH BASED PERHAPS 4-5KFT...MAYBE HIGHER. MOVEMENT IS GENERALLY EASTERLY AND REALLY DON/T ANTICIPATE MUCH WEAKENING UNTIL PERHAPS AFTER SUNRISE. WILL INCLUDE A MENTION OF THUNDERSTORMS THIS MORNING ACROSS THE ENTIRE CWA AND MAY BUMP TO LIKELY ACROSS THE WEST DEPENDING ON LATEST TRENDS. WILL CONTINUE WITH CHANCE POPS ACROSS THE NORTHERN HALF OF THE CWA THIS AFTERNOON AS THIS SHORTWAVE LIFTS EAST/NORTHEAST ACROSS THE GREAT LAKES. SVR POTENTIAL LIMITED AND THINK MARGINALLY SVR HAIL...AS HAS ALREADY OCCURRED...WOULD BE THE PRIMARY THREAT. BACK EDGE OF LIGHT RAIN QUICKLY MOVING EAST ACROSS THE AREA AND EXPECT THIS TO BE EAST OF THE CWA BY SUNRISE WITH PERHAPS SOME LINGERING SHOWERS ACROSS NORTHWEST INDIANA. ALSO WILL BE CANCELING THE FOUR REMAINING COUNTIES IN THE FLASH FLOOD WATCH. DRY WEATHER EXPECTED TONIGHT AS WEAK HIGH PRESSURE MOVES ACROSS THE OH VALLEY. AS SOUTHERLY FLOW RETURNS WEDNESDAY AND WEDNESDAY NIGHT...FOCUS FOR CONVECTION SHIFTS BACK WEST ACROSS THE PLAINS INTO IA/MN. THUS AT THIS POINT AM COMFORTABLE KEEPING THE NORTHWEST CWA DRY UNTIL THURSDAY MORNING. WILL MAINTAIN LOW POPS THURSDAY ACROSS THE NORTHWEST AS TIMING A BIT UNCERTAIN AT THIS DISTANCE. HOWEVER EXPECT MUCH OF THE AREA AND MUCH OF THE DAYLIGHT HRS THURSDAY TO BE DRY...BUT VERY WARM AND HUMID. UNDER MOSTLY/PARTLY SUNNY SKIES AND THE 00Z ECMWF NOW SHOWING +19C AT 850MB ACROSS THE AREA BY THURSDAY EVENING...THINK 90 IS DOABLE MANY AREAS. FOR NOW WILL KEEP THE TREND GOING WITH UPPER 80S NORTH TO AROUND 90 SOUTH BUT SUSPECT THESE WILL NEED TO BE BUMPED UP WITH LATER FORECASTS. COLD FRONT SLOWLY PUSHES ACROSS THE WESTERN LAKES THURSDAY NIGHT INTO FRIDAY. HAVE NOT MADE ANY CHANGES TO POPS. TIME PERIOD FOR PRECIP LIKELY TO BE SMALL...3-5HRS AND FROPA TIMING MAY SHIFT THIS WINDOW FORWARD OR BACK IN TIME. POPS CAN BE BUMPED UP AS TIMING BECOMES MORE CERTAIN. WHILE CONTINUING CHANCE POPS FRIDAY...TREND WILL BE PRECIP ENDING FROM NORTH TO SOUTH ACROSS THE CWA. TEMPS COOL FRIDAY AND HAVE STAYED NEAR MEX TEMPS...SUSPECTING A SIMILAR SETUP AS YESTERDAY...MONDAY...WHERE MID/HIGH LEVEL CLOUDS ALONG WITH WEAK CAA KEEPS HIGHS IN CHECK. NO CHANGES AFTER FRIDAY. CMS && .AVIATION...DISCUSSION REGARDING 12Z TAFS... 640 AM CDT SATLT LOOPS INDICATE THAT RATHER VIGOROUS SHORT WAVE HAS MOVED INTO EXTRM ERN IA...NR DBQ. CONVECTION ASSD WITH THIS FEATURE HAS DSIPTD FOR NOW...BUT WILL LIKELY REFIRE BY ERLY AFTN AS ASSD COLD POOL ALOFT ACCENTUATES DIURNAL DESTABILIZATION PROCESS. AM NOW EXPECTING THAT THIS WILL OCCUR NR OR JUST AFTER 17Z...BY WHICH TIME TROF AXIS WILL BE E OF AREA. THEREFORE HAVE REMOVED PRECIP MENTION FROM 12Z TAFS. FCST SOUNDINGS DO SHOW LLVLS HEATING UP QUICKLY THRU MRNG HRS. WITH SFC DEW POINTS IN LOW-MID 50S...EXPECT DIURNAL CU FIELD TO FORM WITH CONVECTIVE CLOUD BASES ABV 45 HND FT. BY LATE AFTN CLOUD FIELD WILL BEGIN TO DSIPT. WITH DEEP SUBSIDENCE FCST OVR RGN TNGT...WILL GO WITH SKC BY 00Z. WEAK SFC RIDGE WILL PASS ACROSS AREA TNGT AS WELL...PROVIDING LGT WIND REGIME BY THIS EVENING. GOOD RADIATIONAL COOLING SET UP RAISES SOME CONCERN REGARDING FOG IN RURAL AND LOW LYING AREAS TOWARD END OF TAF PERIOD...GENLY AFT 09/10Z. LGT SWLY WINDS ERLY THIS MRNG WILL INCR INTO 10-15 KT RANGE BY 16Z...AND TURN MORE WLY AS LLVL MIXING COMMENCES. WINDS TO LIGHTEN UP AGAIN AFT 22Z AND EVENTUALLY BACK INTO SSW AOB 5 KTS BY SUNSET THIS EVENING. MERZLOCK && .MARINE...DISCUSSION REGARDING 300 AM FORECAST ISSUANCE... 125 AM CDT A BROAD AREA OF LOW PRESSURE DRAPED ACROSS THE UPPER GREAT LAKES WILL MOVE EASTWARD TO SOUTHERN QUEBEC TONIGHT. A WEAK RIDGE OF HIGH PRESSURE WILL THEN PASS ACROSS LAKE SUPERIOR TUESDAY NIGHT BEFORE LOW PRESSURE DEEPENS OVER THE PLAINS STATES WEDNESDAY...AND EVENTUALLY MOVES TOWARD NORTHERN MINNESOTA BY THURSDAY NIGHT. THIS LOW WILL THEN PUSH A COLD FRONT ACROSS LAKE MICHIGAN BY EARLY FRIDAY. WINDS WILL BE RATHER LIGHT THROUGH WEDNESDAY...BUT WILL INCREASE FROM THE SOUTH AND SOUTHWEST WEDNESDAY NIGHT AND THURSDAY AHEAD OF THE NEXT WEATHER SYSTEM. MERZLOCK && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 421 AM CDT TUE JUN 10 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 110930- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 421 AM CDT TUE JUN 10 2008 /521 AM EDT TUE JUN 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME MAY PRODUCE: CLOUD TO GROUND LIGHTNING. HAIL TO THE SIZE OF PENNIES. AREAS AFFECTED AND TIMING: THERE IS A CHANCE OF THUNDERSTORMS SOUTHWEST OF A ROCKFORD TO WATSEKA LINE THIS MORNING AND NORTH OF A PERU TO DE MOTTE INDIANA LINE THIS AFTERNOON. DISCUSSION: AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH EARLY THIS EVENING. PORTIONS OF THE FOX... ROCK... ILLINOIS... DES PLAINES... PECATONICA AND KANKAKEE RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...THURSDAY NIGHT AND FRIDAY. PORTIONS OF THE FOX... ROCK... ILLINOIS... DES PLAINES... PECATONICA AND KANKAKEE RIVERS WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-110930- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 421 AM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. SOME OF THE STORMS MAY PRODUCE WINDS TO 35 KNOTS AND HAIL TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...THURSDAY NIGHT AND FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-110930- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 421 AM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...THURSDAY NIGHT AND FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117106.